Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 10, NWS Wilmington, OH

March 14, 20244 counties in Kentucky

NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 3:32 PM EDT for 4 counties in Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 3:32 PM EDT (19:32 UTC)
Expired
Mar 14, 2024, 4:15 PM EDT
In force
43 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Bracken County, KY, Mason County, KY, Pendleton County, KY, Robertson County, KY

The radar

The Cincinnati radar (KILN), 98 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 10:49 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WFUS51 KILN 141932
TORILN
KYC023-161-191-201-142015-
/O.NEW.KILN.TO.W.0010.240314T1932Z-240314T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
332 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Mason County in northern Kentucky...
  Robertson County in northern Kentucky...
  Bracken County in northern Kentucky...
  Southeastern Pendleton County in northern Kentucky...

* Until 415 PM EDT.

* At 331 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Falmouth, moving east at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Maysville, Falmouth, Washington, Ripley, Lewisburg, Brooksville,
  Mount Olivet, Germantown, Sardis, Browning Corner, Murphysville,
  Burika, Alhambra, Stonewall, Mays Lick, Mitchells Mill,
  Powersville, Peed, Helena, and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3849 8393 3846 8397 3849 8414 3850 8416
      3850 8418 3856 8416 3855 8421 3856 8422
      3857 8420 3858 8421 3857 8436 3876 8429
      3872 8384 3870 8379 3850 8372 3846 8386
TIME...MOT...LOC 1931Z 286DEG 32KT 3860 8422 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Hatzos
3 follow-up statements
125 
WWUS51 KILN 141941
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
341 PM EDT Thu Mar 14 2024

KYC191-141950-
/O.CAN.KILN.TO.W.0010.000000T0000Z-240314T2015Z/
Pendleton KY-
341 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTHEASTERN PENDLETON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
northern Kentucky.

&&

LAT...LON 3849 8393 3846 8397 3850 8418 3856 8416
      3855 8421 3856 8422 3857 8420 3859 8420
      3861 8421 3865 8421 3874 8416 3872 8384
      3870 8379 3850 8372 3846 8386
TIME...MOT...LOC 1940Z 286DEG 32KT 3858 8410 

$$

KYC023-161-201-142015-
/O.CON.KILN.TO.W.0010.000000T0000Z-240314T2015Z/
Mason KY-Robertson KY-Bracken KY-
341 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR MASON...
ROBERTSON AND BRACKEN COUNTIES...

At 340 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Brooksville, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Maysville, Washington, Ripley, Lewisburg, Brooksville, Mount Olivet,
Germantown, Sardis, Murphysville, Burika, Alhambra, Stonewall, Mays
Lick, Mitchells Mill, Powersville, Peed, Helena, Chatham, Tuckahoe,
and Hittville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3849 8393 3846 8397 3850 8418 3856 8416
      3855 8421 3856 8422 3857 8420 3859 8420
      3861 8421 3865 8421 3874 8416 3872 8384
      3870 8379 3850 8372 3846 8386
TIME...MOT...LOC 1940Z 286DEG 32KT 3858 8410 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Hatzos
608 
WWUS51 KILN 141956
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
356 PM EDT Thu Mar 14 2024

KYC023-201-142005-
/O.CAN.KILN.TO.W.0010.000000T0000Z-240314T2015Z/
Robertson KY-Bracken KY-
356 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR ROBERTSON AND BRACKEN COUNTIES IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3850 8394 3854 8396 3858 8397 3859 8399
      3873 8393 3872 8384 3870 8379 3850 8372
      3849 8374 3846 8386
TIME...MOT...LOC 1955Z 281DEG 36KT 3856 8390 

$$

KYC161-142015-
/O.CON.KILN.TO.W.0010.000000T0000Z-240314T2015Z/
Mason KY-
356 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR MASON
COUNTY...

At 355 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Washington, moving east at 40 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Maysville, Washington, Ripley, Lewisburg, Germantown, Sardis,
Minerva, Murphysville, Moranburg, Mays Lick, Peed, Fleming-Mason
Airport, Lowell, Helena, and Tuckahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3850 8394 3854 8396 3858 8397 3859 8399
      3873 8393 3872 8384 3870 8379 3850 8372
      3849 8374 3846 8386
TIME...MOT...LOC 1955Z 281DEG 36KT 3856 8390 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Hatzos
873 
WWUS51 KILN 142008
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
408 PM EDT Thu Mar 14 2024

KYC161-142017-
/O.EXP.KILN.TO.W.0010.000000T0000Z-240314T2015Z/
Mason KY-
408 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR MASON COUNTY WILL EXPIRE AT 415 PM EDT...

The tornado threat has diminished and the Tornado Warning for Mason 
County will be allowed to expire.

However, a severe thunderstorm warning remains in effect for Mason 
County until 445 PM.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 3850 8394 3854 8396 3858 8397 3859 8399
      3873 8393 3872 8384 3870 8379 3850 8372
      3849 8374 3846 8386
TIME...MOT...LOC 2007Z 286DEG 32KT 3853 8378 

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 3:26 PM EDT, 6 minutes earlier.

Area forecast discussion, Mar 14, 3:26 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
326 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The initial line of storms is moving across eastern Indiana
into western Ohio attm. It will continue to push east across
the TAF sites over the next couple of hours with locally heavy
rain and a period of MVFR to locally IFR conditions possible.
Once the line moves through, we will get into a brief lull in
the pcpn through mid to late afternoon. However, additional
storms are expected to redevelop back across Indiana through
late afternoon and then move east into Ohio through early
evening. The storm activity will then sag slowly south through
the overnight hours. Some severe storms will be possible this
evening with the potential for some large hail and gusty winds
with the stronger storms. Some pcpn will likely linger into
Friday morning before tapering off through late morning and
into early afternoon as a cold front moves through. Prevailing
VFR cigs will trend into MVFR tonight and eventually IFR late
tonight into Friday morning, before trending back to MVFR
Friday afternoon.

OUTLOOK...MVFR ceilings may linger into Friday night. MVFR
conditions possible Saturday night and again on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 11:27 AM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1127 AM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Delaware-
Miami-Champaign-Clark-Madison-Preble-Montgomery-Greene-Butler-Warren-
Clinton-Hamilton-Clermont-
1127 AM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon into this
evening. Some thunderstorms may be severe with damaging winds and
large hail being the primary severe weather threats. Isolated
tornadoes will also be possible. Two rounds of potential severe
weather are expected. The first will be between 1 PM and 4 PM this
afternoon and the second will be between 6 PM and midnight. In
addition, storms may produce heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

KYZ089-090-094>100-OHZ056-064-065-073-074-079>082-088-151000-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Licking-Pickaway-Fairfield-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
1127 AM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon into this
evening. Some thunderstorms may be severe with damaging winds and
large hail being the primary severe weather threats. An isolated
tornado can not be ruled out. Two rounds of potential severe weather
are expected. The first will be between 2 PM and 5 PM this afternoon
and the second will be between 7 PM and midnight. In addition,
storms may produce heavy rainfall which may lead to localized
flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 14, 2:59 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
259 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             Vevay                   38.75N 85.07W
03/14/2024  E1.75 inch       Switzerland        IN   Emergency Mngr

            Numerous windshields damaged.

&&
Local storm report, Mar 14, 3:01 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
301 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tstm Wnd Gst     2 N Sanders             38.68N 84.94W
03/14/2024  M57 MPH          Gallatin           KY   Public

            CWOP station.

&&
Local storm report, Mar 14, 3:02 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
302 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             Warsaw                  38.79N 84.89W
03/14/2024  E1.00 inch       Gallatin           KY   Trained Spotter

&&
Local storm report, Mar 14, 3:17 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
317 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Hail             1 NE Crittenden         38.79N 84.60W
03/14/2024  M1.00 inch       Grant              KY   Public

            Via MPING. Time estimated.

&&
Special weather statement, Mar 14, 3:23 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
323 PM EDT Thu Mar 14 2024

OHZ079>081-142000-
Highland OH-Adams OH-Brown OH-
323 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
BROWN...NORTHERN ADAMS...WESTERN PIKE AND SOUTHEASTERN HIGHLAND
COUNTIES THROUGH 400 PM EDT...

At 323 PM EDT, a strong thunderstorm was located near Winchester,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Georgetown, Peebles, Winchester, Seaman, Emerald, Russellville,
Cherry Fork, Sinking Spring, Dunkinsville, Lake Waynoka, May Hill,
Locust Grove, Serpent Mound, Fincastle, and State Route 32 at US
Route 62.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3883 8389 3895 8393 3910 8340 3884 8329
TIME...MOT...LOC 1923Z 258DEG 40KT 3891 8376

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Mar 14, 3:29 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
329 PM EDT Thu Mar 14 2024

KYZ097>100-OHZ088-142100-
Bracken-Robertson-Mason-Lewis-Scioto-
Including the cities of Augusta, Brooksville, Mount Olivet,
Maysville, Tollesboro, Head Of Grassy, Camp Dix, Vanceburg,
Portsmouth, and Wheelersburg
329 PM EDT Thu Mar 14 2024

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...

Thunderstorms which may be strong to severe will be possible
through 5 PM across portions of northeast Kentucky and south
central Ohio.

The strongest storms will be capable of large hail and damaging
winds, and may continue to pose a risk of severe weather before
weakening.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:00 PM EDTSevere Thunderstorm Warning Considerable damage threatILNCarroll, Gallatin45 min
Mar 14, 2:05 PM EDTTornado WarningILNCarroll25 min
Mar 14, 2:24 PM EDTTornado WarningILNCarroll, Gallatin, Owen36 min
Mar 14, 2:40 PM EDTTornado WarningILNGallatin, Grant, Owen35 min
Mar 14, 3:01 PM EDTSevere Thunderstorm Warning Considerable damage threatILNBracken, Grant, Pendleton44 min
Mar 14, 4:01 PM EDTSevere Thunderstorm WarningILNLewis, Mason44 min
Mar 14, 4:44 PM EDTSpecial Weather StatementILNLewis31 min
Mar 14, 4:49 PM EDTSevere Thunderstorm WarningILNLewis18 min

Nearby

Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.